Heart Disease Expert Forum
Black outs
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Black outs

I am an otherwise healthy 29yr old female who has been diagnosed with vasodepressor syncope after a positive tilt table test.  My fainting spells come on rather sudddenly and for this reason I am concerned that I could black out whilst driving etc.  My cardiologist wants me to tough it out but has suggested disopyramide if the blackouts become more frequent-could you explain to me how this drug may stop me from fainting?  also I suffer from frequent extrasystoles and sometimes have runs of them, could they be related to my faints?  All other tests have been normal ie echo,ecg,EP study.  My concern is because my17yearold brother died suddenly of dilated cardiomyopathy. Thanks for your terrific site.
Related Discussions
238668_tn?1232735930
Disopyramide (brand name Norpace) is a class IA antiarrhythmic drug that has anticholinergic effects (inhibits the parasympathetic nervous system) as well.  I doubt that your doctor is concerned about the extra beats causing your problems but the anticholinergic effects of the drug do sometimes help with vasodepressor syncope with is due to an 'overactive' parasympathetic nervous system. Generally beta-blockers are tried before going to other drugs such as Norpace due to the side-effects of the drug.
7 Comments
Blank
Avatar_n_tn
My mother-in-law was recently diagnosed with an enlarged heart.  When she had the heart catheterization, she was told that she had an ejection fraction of 20%.  Her Dr. started her on an ace inhibitor drug to lower her BP.  He said he also wants to put her on a beta blocker and coumadin.  I am concerned because we have 2 young daughters and she often drives them places.  Thank you for your time.
Blank
Avatar_n_tn
Thanks to the Doc for answering my question- apparently I can't take beta blockers as I have asthma as well.  Is there anybody out there who has experience with norpace??  I am a bit worried about side effects.
Blank
Avatar_n_tn
I have had about 2 years of experience with norpace.  Its not a bad drug.  It can make you constipated, but I have never had any trouble.  It does make your mouth really dry all the time, but that just usually encourages you to drink more, which is usually reccommended in syncope anyhow.  If you'd like to chat more personally, my e-mail is ***@****
Blank
Avatar_n_tn
I have been diagnosed via a tilt table test with vasovagal syncope. I have a fainting spell maybe once every 6-12 months. I try to correlate them with a specific time , event, etc. and have had difficulty. I have noticed when I look back over recent spells that the telephone has been involved. By that I mean when I an calling home ( sometimes ote numbers as well) that I start to get that quesy feeling tat for me heralds a syncope. These days whenever I start to feel it I immediately get off the phone and lie down until it passes. Most of the time it works. However when I explain my telephone issue to physicians they seem to immediately dismiss it. Has anyone had any experience with these types of situations? I have changed the phones in my home twice to no avail.
Blank
Avatar_n_tn
My father is 83 years old, looks 65 and acts 55 and is enjoying life immemsely.  He is very alert and plays both pool and the market avidly.  He is not ready to go gracefully into the hereafter.

However, he has heart problems and now we are faced with the decision of taking care of them which includes some risk to the quality of his life or just letting things be and letting him enjoy whatever remaining years he has.

Here is the scenario.  Please let me know if you have had any experience in this area or if you can make any recommendations or suggestions to help him in his decision.

He had by-pass surgery 6 years ago and all four arteries replaced are still open and working.  However, the small arteries are all clogged.  This situation causes him to have angina often.  His heart is slightly enlarged.  It is only pumping 45% of the blood with each pulse instead of the normal 55%.  He has leaky valves.  His stress test lasted only 9 minutes at a very low stress level before he got an angina attack that needed to be
abated with nitroglycerin.  His doctor says that all this can be reasonably controlled with medication.

My father has Bridle Branch problems and has a pacemaker.

My father also suffers from Type Two Diabetes and is able to controll his sugar levels by exercise instead of insulin, but this does complicate any surgery and does affect the condition of his circulatory system.

My father is not overweight and he hasn't smoked for over 40 years.  He does not drink alcoholic beverages.

Here in lies the rub....  My Dad has had three fainting spells over a period of two years.  The doctor is checking to see if the problem lies with his brain or is vasovascular (forgive me if I have stated that incorrectly).  But, my father's doctor is not encouraging him to have the test done in which a wire is insterted into the heart and a rapid heart beat is induced.  This then leads to surgery for a pacemaker/defibrillator combination device that would control the problem.  My father is anxious to begin driving again, if only in limited amounts to take himself to the grocery store and to doctors' appointments.  He also would like to take every step possible to extend his life because he is still enjoying it.

My father's doctor said that an 83 year old man has lived longer than he can expect and that my father should consider that there is quality to his life as is that could possibly be lost (either immediate death or life in a vegetative state) by having the test and subsequent surgery performed.

How serious is this risk?  Is it on a par with cardiac catherization, a procedure my father has endured and survived three times and as recently as last week?

Any experiences or advice is most welcome and we thank you for it.

Sincerely,

Suzanne
Blank
Avatar_n_tn
My father is 77 years old, he now has a pace-maker. Before the pace-maker he was on several meds for irregular heart beats and frequent "black-outs".  But basically felt pretty good and was able to get around quite well.  

You see he was also injured in a motorcycle accident approx. 18 years ago that left him with his left hip out of socket and a stiff leg.  Virtually no knee.

Since the pace-maker (2/14/00), how ironic, he is now on additional meds.  Lasix, Coreg, K-dur, Accupril, Lanoxin and Pacerone.  

Originally, he was told if and when he decided on the pace-maker that he would no longer have to take oral medications.  The pace-maker would do the trick.  I have been waiting for the drs. to gradually take him off some of the meds but so far nothing.

Is it a possibility that he could get off some of these meds?
He is now experiencing problems with his vision and weakness in his muscles.  These are just a few of his symptoms.  I have called his drs. several times in regards to his meds and they seem to get upset and frustrated.

Any comments or advise?  I could use any or all at this point.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank